Lake-Effect Snow, Milwaukee
- When
- March 2, 12:00 AM CST to 4:00 PM CST
- Where
- Milwaukee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
A narrow but intense band of lake-effect snow showers moved onshore over Central and Southern Milwaukee County at the start of the calendar day of March 2nd. The most intense portion of the snow band extended from downtown Milwaukee through south-central Milwaukee County, and remained nearly stationary overnight and through much of the morning on March 2nd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A narrow but intense band of lake-effect snow showers moved onshore over Central and Southern Milwaukee County at the start of the calendar day of March 2nd. The most intense portion of the snow band extended from downtown Milwaukee through south-central Milwaukee County, and remained nearly stationary overnight and through much of the morning on March 2nd. The band then drifted west and dissipated during the late morning and afternoon. Locations under the stationary band reported 6 to 10 inches of snow, with General Mitchell International Airport measuring 14.4 inches of dry, fluffy snow. Snowfall amounts tapered off rapidly away from the center of the narrow band. Three inches of snow accumulated in the one-hour time period from 0000CST to 0100CST at the airport. Several flights at the airport were delayed. Accumulations at the western border of Milwaukee County were less than an inch. Oak Creek picked up 10 to 13 inches, Cudahy measured 10 inches, the eastern part of Franklin came in with 6 to 8 inches, and Shorewood picked up 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 1, 8:35 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
835 PM CST SUN MAR 1 2009
.UPDATE...
MULTI-BAND LAKE SNOW EVENT IN PROGRESS FOR RACINE AND KENOSHA
COUNTIES AND BRUSHING MILWAUKEE COUNTY. MOST INTENSE BAND ON
EASTERN EDGE CONTINUES TO PUSH EAST. THIS BAND EXTENDS OVER
CHICAGO MIDWAY AIRPORT...WHERE VISIBILITY BRIEFLY WENT DOWN TO 1/2
MILE IN MODERATE SNOW.
KMKE TERMINAL DOPPLER DOES SHOW UP TO 30 DBZ IN THIS MORE INTENSE
BAND...WITH CLOUD TOPS AS HIGH AS 6500 FEET. THIS CORRESPONDS WELL
TO BUFKIT SOUNDINGS AT MKE FOR RUC AND NAM MODELS. BAND HAS BEEN
STEADILY MOVING WEST...MUCH LIKE 18Z RUN OF LOCAL 4KM WSWRF ARW.
THAT MODEL BRINGS BAND ONTO RACINE/KENOSHA SHORE AROUND 06Z AND
KEEPS IT STATIONARY FROM 06Z TO 10Z.
THIS MODEL PRODUCES 0.30 INCH OF LIQUID IN EASTERN RACINE COUNTY.
SINCE QPF HAS A HIGH BIAS IN THIS MODEL...FEEL THAT 0.10 INCH
PRODUCED BY NAM MORE FEASIBLE.
BAND WOULD LIKELY SLIDE TO COAST OF SHEBOYGAN/OZAUKEE/MILWAUKEE
COUNTIES EARLY MONDAY MORNING BEFORE GRADUALLY DISSIPATING IN THE
LATE MORNING.
CERTAINLY COULD SEE AN INCH OR TWO OF LAKE SNOW IN EASTERN
RACINE/KENOSHA COUNTIES AND PERHAPS 1/2 INCH AROUND COASTAL
SECTIONS OF SOUTHERN MILWAUKEE COUNTY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 6 AM CST MONDAY FOR LMZ645-646.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LMZ643-644.
&&
AVIATION/MARINE...CRAVEN/02HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 400 PM CST SUN MAR 1 2009 WIZ046-047-051-052-056>060-062>072-020930- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 400 PM CST SUN MAR 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT SEVERAL RIVERS ACROSS FAR SOUTHERN WISCONSIN WILL REMAIN ABOVE FLOOD STAGE. RIVERS MOST AFFECTED INCLUDE THE FOX RIVER AT NEW MUNSTER AND THE SUGAR RIVER AT BRODHEAD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SPOTTY RIVER FLOODING WILL CONTINUE FOR SEVERAL DAYS ACROSS FAR SOUTHERN WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ643>646-020930- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 400 PM CST SUN MAR 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH THIS EVENING FROM SHEBOYGAN TO NORTH POINT LIGHT...AND THROUGH LATE TONIGHT FROM NORTH POINT LIGHT TO WINTHROP HARBOR...FOR BRISK WINDS AND HIGH WAVES IN ICE FREE AREAS. FREEZING SPRAY IS ALSO LIKELY IN ICE FREE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WWW.WEATHER.GOV/MKX MRC
The national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160960.